Isotretinoin – Month 2

What It Is, And The Side Effects

Recently I read an inspiring Facebook post about a girl who had finished Isotretinoin treatment and I thought I would document my experience on the drug. For those of you that don’t know what Isotretinoin is, it is a drug which dermatologists prescribe to people who have severe acne and have tried various different antibiotics that haven’t been successful. The average person takes Isotretinoin for eight months but some people have to do more than one course of the drug, depending on how their bodies react to it. Isotretinoin has an 88% success rate but the drug does come with a lot of serious downsides. Common side effects of the drug are aching joints which restricts the amount of exercise you can do, dry and itchy eyes, very sore and dry lips, dry flaky skin, tiredness, mood changes, nosebleeds, feeling sick and various other things. You can’t drink alcohol when you are taking the drug, eat food which contains vitamin A, go out in the sun without covering up and you have to take the contraception pill because if you were to get pregnant it would be a medical emergency. Although the drug has a lot of side effects I feel that the benefits of this medication outweigh the negatives and that it why I decided to go ahead with Isotretinoin treatment two months ago.

Why I chose Isotretinoin

I began to get spots when I was around the age of 14 and when I was 15 I started to get acne breakouts. I thought it was a teenage phase and it would go away, but I am now 20 and I still struggle with acne. I have tried various different antibiotics and creams but nothing worked long-term and so eventually my doctor put me on the waiting list to see a dermatologist. When I met with my dermatologist she gave me a few options on ways in which I could tackle my acne. The three options she suggested were to continue trying different antibiotics, trying light treatment which would be a temporary solution or taking Isotretinoin. It was a difficult decision to make because although I wanted nothing more than to get rid of all my acne and have clear skin, the drug came with a lot of horrible side effects. In the end I went for the Isotretinoin treatment and I am happy that I made that decision.

My Experience

I am currently in my second month of taking Isotretinoin and I am taking 40mg per day. Last month I was on 30mg but I got a higher dosage this month because my dermatologist felt I could handle a larger dose. During the first two weeks of treatment my acne was more severe than usual because the drug pushed all the dirt from under my skin to the surface. During the third week my skin returned to normal and then after about a month my skin slowly started to improve. Now, in my second month of Isotretinoin treatment I am having less acne breakouts and some acne scarring has began to disappear. It is extremely exciting to think that soon I won’t have acne at all.

I have struggled with a few of the common side effects since taking the drug. Firstly I have had extremely sore and dry lips and they bleed on a regular basis. When I smile my lips stretch and bleed and no matter how much lip balm I put on, it doesn’t help. I have had dry and itchy eyes so I have to regularly use eye drops and wear sunglasses outside even when it is cloudy. I am also easily exhausted and if I do exercise my joints ache for a long period of time. My hands have blistered from being out in the sun and the blisters have then taken a while to heal because the drug slows down the healing process. One other side effect I have experienced is my body being weaker than usual. I had a cold a few weeks ago and it lasted roughly ten days. I had to take time off work because I was feeling so unwell and I was completely exhausted. I spoke to my dermatologist about it and she said that it would take my body longer to get rid of the bug I caught and the cold would affect me differently than it usually would because of the drug.

Every month I meet with my dermatologist to discuss how I am coping. I also have to do a pregnancy test to prove I am not pregnant and I have to get blood taken to make sure my body is accepting the dug and there are no problems. Being under close supervision makes me feel more confident about taking Isotretinoin because if something does happen I know my dermatologist is there for me.

I was so inspired by the post I read on Facebook I wanted to talk about my experience and give some insight to what it is like taking the drug. If anyone is thinking about going down the Isotretinoin route then seriously consider your decision because it is a very strong drug and it has a lot of horrible side effects.

I am going to write a short Isotretinoin update each month, so welcome to my monthly drug diary.

Month 2:

IMG_0230

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s